Teenage Problems/Alcohol and prescription drugs
Hi, I'm an 18 year old, 5'10, 115lb girl taking 90mg Concerta, 20mg Abilify, and 40mg Prozac a day. What are the effects of alcohol on me? I drank last night (first time since I increased my prozac dosage) and felt completely fine like hardly even tipsy for the first hour or two...I had a total of probably 10 shots in mixed drinks (I have a pretty high alcohol tolerance for my size) but then I can't remember anything after a certain point. Could this be because of my meds? It's just weird because I hardly even felt tipsy up to my black out point. I have never blacked out before (even after drinking significantly more than that) so I was just wondering if it could be a reaction, and if so, if it's dangerous. Thanks!
Hi there Emma,
Thank you for taking the time to write to me and I hope that I can help.
Firstly, I have to say that I am not a doctor so that any advice I give should be used in conjunction with medical information that should be obtained by a qualified doctor or healthcare professional. That said, mixing alcohol and prescription medication can be detrimental to your health and cause severe damage to your body if you are not careful.
Alcohol is a depressive substance which means it alters the brains chemistry, providing a sense of no inhabition and euphoria which eventually leads to a state of mental distress and anxiety, depending upon how much alcohol is consumed and what it is your consuming. This means that when people drink because they are upset or sad, thinking it will make them feel better; it can actually cause them to feel worse and become more depressed because it dampens the effect of serotonin (the happy hormone) in the brain.
When people are taking medications such as prozac which are aimed at triggering the release of serotonin (to make you feel happy), consuming alcohol can cause a conflict in your brain which can lead to feelings of dizziness and tiredness because the alcohol is trying to inhibit the serotonin from affecting your brain. Consuming alcohol with prescription drugs can also make the drugs less likely to work because of the altering of the brain chemistry, which again could either mean that you feel ill when taking your medication or feel like you need to take more to get the same effect.
This cycle of consuming alcohol and taking prescription medicines can lead to an addiction which, over time, can prove fatal. The more that you drink on the medication, the less its effects will be on your body, the more likely you are to self-medicate and increase the dose, the less likely your body is going to be able to handle the amount of alcohol and medication in your system; making it more likely that either you have an accident because you are oblivious to your surroundings or that your body could potentially begin to shut down due to overload.
The fact that you are blacking out cannot be solely pointed to as a result of the meds that you are on but it should serve as a warning that consuming the amount of alcohol you did that night whilst on meds may lead to something serious happening.
Alcohol affects everyone differently and it depends on a number of factors as to how it affects you:
1. Body Size - If you are larger, it may take more for you to get drunk because of the speed at which the liver breaks down ethanol (a component of alcohol).
2. How often you drink - The more regular you consume alcohol, the more you will need to drink at the next session to hit the same level as your tolerance increased. If you do not drink alcohol (or do so rarely), it could take just one of two drinks to get you drunk.
3. Medication - Some medication can conflict with alcohol and present the symptoms of being drunk when the person is actually under the influence of both their medication and alcohol.
4. The amount you drink - This makes sense, the more you drink, the more alcohol is in your body, the more it affects you.
5. What you drink - spirits such as gin, vodka, rum and whiskey (or Bourbon) have a very high percentage volume which means that you are consuming more 'purer' alcohol than those with a local percentage volume #where the majority of the drink is made up of juice, sugar etc#. This means that it is more likely to increase your blood alcohol quicker and get you intoxicated quicker than if you drank something with a less alcohol percentage volume.
In terms of its effects, it usually starts by making people feel relaxed and at ease; which then goes on to a feeling of euphoria and loss of inhibition. If you continue to drink it then begins to affect your balance and coordination #which is why people fall down# and in severe amounts, can cause a person to blackout with the potential for choking or seizure.
What I would say to you is that you if you consuming alcohol and taking these tablets, I would recommend that you discuss this with your doctor to see what he/she says and then follow their advice. If they tell you that you should not be mixing alcohol with your tablets then it will be for a good reason and this is usually to protect you from harming yourself or your body through alcohol.
I hope that helps.